Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Nashville, TN

January 8, 1999Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 8, 1999, 8:07 PM CST for Davidson County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1999, 8:07 PM CST (02:07 UTC)
Expired
Jan 8, 1999, 8:55 PM CST
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 090205 RRA
SVRBNA
TNC037-090255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CST FRI JAN 8 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 855 PM CST

* AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST WEST OF DOWNTOWN NASHVILLE... MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL PASS THROUGH NASHVILLE AND
HERMITAGE AREAS.
THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:42 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 8, 7:42 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
742 PM CST FRI JAN 8 1999

CONVECTION AHEAD OF FRONT PRESENTLY MOVING INTO CENTRAL PORTIONS OF
CWA WITH STORMS APPROACHING SVR IN DICKSON/HUMPHREYS COUNTIES.
WITH KBNA 88D DOWN SINCE 01Z, OTHER REGIONAL RADARS PROVIDING
AREAL COVERAGE. SFC FRONTAL POSITION AT 01Z FROM SPRINGFIELD TO
PARSONS TO JACKSON LINE. WITH ALL THIS IN MIND...WOULD RECOMMEND
CONTINUATION OF WORDING IN PREVIOUS ZFPTN ISSUANCE FOR FIRST PD.
HOWEVER...WILL MONITOR CONDITIONS CLOSELY OVER REGION AS EXPECTED
WINTERY WX SITUATION DEVELOPS AROUND 06Z.

14
JBW

In the hours before

Special weather statement, Jan 8, 2:51 PM CST, 5 hours 16 minutes before
TNZ005>011-022>033-055>065-075>080-093>097-090825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CST FRI JAN 8 1999

...HEAVY RAINFALL AND STRONG THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT ACROSS MIDDLE TENNESSEE AND THE CUMBERLAND
PLATEAU...

...MUCH COLDER WEATHER IS ON THE WAY ONCE AGAIN FOR MIDDLE
TENNESSEE WITH TEMPERATURES IN THE UPPER 20S BY DAYBREAK SATURDAY
IN WESTERN AREAS...

...1 TO 3 INCHES OF SNOW ACCUMULATION IS POSSIBLE LATE TONIGHT IN
MIDDLE TENNESSEE...

RAIN...HEAVY AT TIMES WILL CONTINUE THIS AFTERNOON AND INTO THE
NIGHT-TIME HOURS WITH SOME STORMS POSSIBLY STRONG.

AFTER THE RAIN AND THUNDERSTORMS TEMPERATURES WILL PLUNGE LATE
TONIGHT WITH READINGS BY DAYBREAK SATURDAY IN THE UPPER 20S ACROSS
NORTHWESTERN AREAS.  THE RAIN WILL CHANGE TO A WINTRY MIX OF SLEET
AND SNOW AROUND MIDNIGHT IN THE DOVER...CLARKSVILLE AREAS AND
AROUND 2 AM CST IN THE NASHVILLE AREA.  AREAS ACROSS EASTERN AND
SOUTHERN MIDDLE TENNESSEE WILL SEE A CHANGE OVER FROM RAIN TO A
WINTRY MIX OF SLEET AND SNOW AFTER 3 AM CST.  THE PLATEAU WILL NOT
LIKELY SEE A CHANGE OVER UNTIL AFTER DAYBREAK SATURDAY.

TEMPERATURES WILL NOT RISE ABOVE FREEZING ON SATURDAY WITH LOWS
SATURDAY NIGHT IN THE MID TEENS ACROSS MUCH OF MIDDLE TENNESSEE
WITH AROUND 10 ABOVE ON THE PLATEAU.  HIGHS SUNDAY WILL STRUGGLE TO
REACH FREEZING.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:04 PM CSTSevere Thunderstorm WarningOHXDickson, Humphreys51 min
Jan 8, 8:56 PM CSTSevere Thunderstorm WarningOHXDavidson34 min
Jan 8, 9:15 PM CSTSevere Thunderstorm WarningOHXWilson35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.